2007 Medical Journal Article Reports That Ketek May Cause A Greater Than 80% Increased Risk Of Hepatotoxicity
(Posted by Tom Lamb at DrugInjuryWatch.com)
In early September 2007 Health Canada issued a MedEffect alert about Ketek which was based upon their review of the available safety information, including reported cases of severe liver injury. In the end, Health Canada determined that the benefit-risk profile for Ketek no longer supported the use of this antibiotic for the treatment of acute exacerbation of chronic bronchitis, acute bacterial sinusitis, tonsillitis, or pharyngitis.
For more information about the extent of the liver injury risk associated with Ketek (telithromycin) we consider a medical article, "Telithromycin use and spontaneous reports of hepatotoxicity", that was published in the January 1, 2007 edition of the medical journal Drug Safety. Therein the authors' primary aim was to quantify the effect of Ketek on serious liver injury, or hepatotoxicity. Remarkably, they found that Ketek use may increase a person's risk of hepatotoxicity by more than 80%.
From the Medline Abstract for this 2007 Ketek article in Drug Safety we get these details:
We conducted a spontaneous-report case-control study of hepatotoxicity in telithromycin recipients using reports from the US FDA Adverse Event Reporting System. Reports from between 1 January 2005 and 30 June 2005 were examined. Cases included reports of patients with abnormal liver function tests, hepatocellular damage and hepatic impairment, while patients with reported conditions with similar reporting probabilities were considered as controls. The primary outcome measure of the analysis was the reporting odds ratio (ROR) evaluating the a priori hypothesis that telithromycin use confers an elevated risk of hepatotoxicity relative to other agents.... We estimated an ROR for hepatotoxicity associated with telithromycin compared with other agents of 1.82 (95% CI 1.12, 2.96) after controlling for age and gender, approximating an 82% excess risk in users of telithromycin relative to users of other agents.
With other, safe antibiotics being available in the U.S. -- and in view of the significantly increased risk of Ketek-induced liver damage demonstrated by this study -- one must wonder whether the FDA will eventually decide that there should be a Ketek recall.